Thunderstorm Wind, Fall River
- When
- June 5, 4:08 PM MST
- Where
- Fall River County, 2 mi N of Angostura Reservoir
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -103.440
Wind gusts were estimated near 70 mph.
A severe thunderstorm developed over Fall River County, producing strong wind gusts from the Hot Springs and Angostura Reservoir areas to southeastern Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over Fall River County, producing strong wind gusts from the Hot Springs and Angostura Reservoir areas to southeastern Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 12:48 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 148 PM MDT Tue Jun 5 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 144 PM MDT Tue Jun 5 2018 The upper ridge persists over the central CONUS, and the next shortwave to affect the region is moving over the Rockies. Skies across the Dakotas are mostly sunny. At the surface, low pressure rests over central SD, and a cold front is draped across the CWA. Winds are light, and temperatures are climbing into the 80s and 90s. The shortwave will push into the region late this afternoon, with the strongest part crossing northern SD this evening. CAMs are showing storms moving into the southwestern CWA late this afternoon, which should stay sub-severe given weak instability there, but cannot rule out some strong winds. However, stronger storms are progged to move into northwestern SD later this evening, and with 2000-3000 J/kg MLCAPE and 35-50 kts of 0-6 km bulk shear, some may become severe. Besides gusty winds and large hail, heavy rain will be possible (PWATs are 175% of normal), but storm motion around 20 kts should keep storms moving. These storms will track eastward later tonight. Wednesday morning will be dry, but the next round of storms will begin to move in from the west during the afternoon, as another shortwave pushes into the region. Best instability will be across northeastern WY and southern SD, and shear will be sufficient for some strong to severe storms to develop in those areas. However, high pressure may keep much from happening across much of our CWA. Return flow sets up across the area as high pressure slides eastward, and air with 60+ degree dew points will advect into the CWA. MLCAPE of 3000+ J/kg will develop by mid-afternoon. Yet another shortwave will slide into the region Thursday evening. Severe thunderstorms are expected, supported by 0-6 km shear around 35 kts. A strengthening low-level jet could keep storms going well into the night. Friday into the weekend, upper ridging will keep weather mostly dry, although a few weak waves moving through southwest flow could bring some isolated showers/storms. Highs through the weekend will be generally in the 80s. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1126 AM MDT Tue Jun 5 2018 Outside of precipitation, VFR conditions will continue through Wednesday morning. A cluster of thunderstorms will move out of WY into southwest SD this evening with gusty winds and local MVFR conditions. Another cluster of storms will move across southern MT into northwest SD tonight with local IFR conditions, gusty winds, and large hail. Isolated thunderstorms will be possible over the higher terrain of the Black Hills through this evening with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Tue Jun 5 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1153 AM MDT Tue Jun 5 2018 /1253 PM CDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Expect some thunderstorms late this afternoon and this evening, mainly after 500 PM. There is a marginal risk of severe thunderstorms over the entire area, especially east of Buffalo, SD where there is a slight risk of severe thunderstorms. For portions of east central Wyoming into southern South Dakota, the main threats will be damaging wind gusts through the early evening hours. For far northeast Wyoming into northwest South Dakota, the main threats will be damaging wind gusts and large hail through midnight, especially east of Buffalo, SD. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for thunderstorms at times in the period. Isolated strong to severe storms are possible, especially Thursday, when there is a slight risk of severe thunderstorms for the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
432 PM MDT TUE JUN 5 2018
SDZ027-041-052300-
Fall River SD-Southern Foot Hills SD-
432 PM MDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Provo, or 12 miles southwest of Edgemont, moving
northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Edgemont, Provo and Rumford.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4327 10405 4340 10393 4311 10364 4300 10402
4301 10405
TIME...MOT...LOC 2232Z 237DEG 22KT 4315 10398
EaganSpecial Weather Statement National Weather Service Rapid City SD 448 PM MDT TUE JUN 5 2018 SDZ027-029-041-052315- Fall River SD-Southern Foot Hills SD-Southern Black Hills SD- 448 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND WESTERN FALL RIVER COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near Provo, or near Edgemont, moving northeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Edgemont, Provo, Rumford, Cottonwood Springs Dam, Cascade Falls and Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4306 10386 4318 10399 4352 10361 4322 10333 TIME...MOT...LOC 2248Z 232DEG 30KT 4323 10374 Eagan
The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
5 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated near 70 mph.
The roof was blown off a building.
Tree limbs to six inches in diameter were broken.
Small outbuildings were blown down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749122, 749123, 749124, 749126, 749181.